Thunderstorm Wind, Eau Claire
- When
- June 17, 5:19 PM CST
- Where
- Eau Claire County, 0.49 mi E of Altoona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.800, -91.420
A large tree fell onto a powerline in Altoona.
Thunderstorms developed during the late afternoon, and early evening across west-central Wisconsin, near Eau Claire. Other storms developed across southern Minnesota, and moved across west-central Wisconsin around Red Wing to Durand.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed during the late afternoon, and early evening across west-central Wisconsin, near Eau Claire. Other storms developed across southern Minnesota, and moved across west-central Wisconsin around Red Wing to Durand.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 2:19 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 319 PM CDT Thu Jun 17 2021 .SHORT TERM...(This evening through Friday night) Issued at 317 PM CDT Thu Jun 17 2021 Weak showers with very isolated thunder have been making attempts at getting some precipitation to the ground, but we have been pretty strongly capped, and they are encountering drier air as they move east. A weak cold front is passing through the Twin Cities as I write, but the main change with the FROPA is a shift in the winds to the northwest. The front will continue to slowly move to the southeast through the afternoon and evening. A surge of instability will move northeastward this afternoon into southern Minnesota as the front moves into these areas. The front should erode the CIN along the front late this afternoon and with bulk shear values 40-50 kts and steep lapse rates there could be explosive convective growth, but the HRRR keeps pushing back the storm initiation and it looks like the best chance for strong to severe storms will be on the periphery of our forecast area along I-90 and southern portions of west central Wisconsin. The SPC day 1 outlook has southeast Minnesota in an enhanced risk for severe storms with Slights and Marginals extending north of there, with the marginal risk just south of the Twin Cities Metro area. The main threats are large hail and damaging winds, but a tornado can not be ruled out. Any storms that do develop in our area should move southeast quickly. There won't be much change in temperature with the this FROPA until later tomorrow when a stronger front comes through the area. Brisk northwest winds will gust to 25-30 MPH behind the front before relaxing overnight. These gusty winds and RH values falling into the teens and 20s will lead to critical fire weather conditions which may require a headline. Behind this secondary front, temperatures tomorrow night will be very comfortable for sleeping with low temperatures falling into the 50s with the CAA. .LONG TERM...(Saturday through Thursday) Issued at 317 PM CDT Thu Jun 17 2021 Saturday should be a very nice day as the forecast has highs in the upper 70s to mid 80s, clear skies, and light westerly winds. Low relative humidities signal that elevated fire weather conditions will be possible, especially in western MN where RHs of 20-25% are forecast. Precipitation chances begin late Saturday night as an amplifying upper-level trough approaches from the west. Showers and thunderstorms will develop across western MN early Sunday morning along a warm front. This activity will spread and travel eastward during Sunday as the open wave system matures. Redevelopment of showers and thunderstorms is possible Sunday afternoon and evening in eastern MN/western WI ahead of the approaching cold front. However, warm sector recovery is highly uncertain at this time due to the likelihood of convective debris over the region. Additionally, differences between models exist in how much the trough amplifies while crossing the Northern Plains: the NAM and GFS showing a much more amplified, narrower trough while the ECMWF and GEM's troughs are broader and flatter. Thus, the timing and amount of synoptic-scale forcing is also rather uncertain with the American model suite being the most aggresive. Thus, while there is a chance for some stronger thunderstorms later Sunday, too much uncertainty remains to dig into the finer details. A cool down is forecast Monday into Tuesday as northwesterly flow moves over the Northern Plains proceeding the trough. Have adjusted both Monday and Tuesday's highs downward as guidance has trended much cooler than the NBM over the last several runs. Also, the very warm temperatures as of late means that the NBM is likely biased too warm for this brief cool spell. NBM's temperatures for early next week have been slowly decreasing with time but have opted to "cut to the chase" and not wait for the likely inevitable. Currently have highs in the low to mid 60s on Monday while Tuesday is in the upper 60s to lower 70s. Also, Monday night's lows could be quite chilly with our northern counties dropping to near 40. Otherwise, the workweek next week looks mostly dry as slight ridging tries to work its way into the central CONUS. Temperatures are forecast to moderate back into at least the 80s by Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 540 AM CDT Thu Jun 17 2021 Thunderstorm development will be possible this afternoon and evening at southern/eastern sites as a cold front sags southeast across the area. Otherwise, VFR conditions will prevail with scattered to broken mid and high clouds. KMSP...Thunderstorms will quite possibly develop south and east of KMSP, but there was still enough concern to warrant a Prob30 group for this afternoon. /OUTLOOK FOR KMSP/ Fri...VFR. Wind WNW 15-20G30 kts. Sat...VFR. Wind NW 5 kts. Sun...VFR, chc MVFR. -TSRA likely. Wind SE becoming NW 10-15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...CEO LONG TERM...CTG AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 339 PM CDT Thu Jun 17 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 182045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 339 PM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms capable of producing severe weather are possible through early evening from southern Minnesota into central Wisconsin. The primary threats are damaging wind and large hail, but a few tornadoes are possible as well, primarily along and south of the Interstate 90 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Breezy winds and low humidity levels will lead to critical fire weather conditions on Friday. Thunderstorms are possible again on Sunday into Monday. The threat for severe weather early next week is uncertain at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed in Southern Minnesota this through early evening.
The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
A large tree fell onto a powerline in Altoona.
Several trees were blown down east of Eau Claire along North Shore Drive.
A large tree fell onto a powerline near Fall Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955236, 955227, 955239, 955240, 955228, 955229, 955230, 955231, 955232, 955233, 955234.